Florida, 2013

Funnel Cloud in Florida, July 12, 2013

July 12, 2013 · NWS MLB · 1 event in 1 county or zone

Numerous reports of a funnel cloud were received in association with a boundary moving southwest of a line of convection which was advancing toward the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous reports of a funnel cloud were received in association with a boundary moving southwest of a line of convection which was advancing toward the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT FRI JUL 12 2013

.DISCUSSION...

...HIGH SHOWER AND STORM CHANCES CONTINUE THROUGH MONDAY...

CURRENT-TONIGHT...CONVECTIVELY ACTIVE WCSB PUSHED STORMS INTO THE
NORTHERN HALF CWA BY EARLY AFTERNOON. WATCHING IMPENDING BOUNDARY
COLLISION ALONG SPACE/TREASURE COASTS ATTM...WHILE COVERAGE BACK TO
THE NORTH/WEST IS MUCH LOWER AS A GOOD PORTION OF THAT AIR MASS
HAS BEEN WORKED OVER. CONSEQUENTLY....WE CAN SIGNIFICANTLY LOWER
EARLY EVENING POPS FROM 30-40 TO 20 AREAWIDE AS THERE REALLY ISN'T
ANY FORCING TO KEEP DIURNAL ACTIVITY GOING MORE THAN A COUPLE HRS
POST-SUNSET IN POCKETS OF UNUSED INSTABILITY

SAT-SUN (PREV)...UPPER LOW PRESSURE OVER THE TENNESSEE VALLEY WITH
ASSOCIATED TROUGH AXIS EXTENDING SOUTHWARD THROUGH THE CENTRAL GOMEX
WILL MOVE WESTWARD INTO TEXAS OVER THIS 48 HOUR STRETCH. UPPER HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL IN TURN MOVE WESTWARD AND
TAKE UP RESIDENCY OVER THE EASTERN CONUS. THE DEEP LAYER FLOW OVER
THE FLORIDA PENINSULA WILL BECOME UNIFORMLY EASTERLY BY SUN. DEEP
LAYER MOISTURE WILL REMAIN AROUND 2 INCHES INTO EARLY SUN BEFORE
SOME DRYING MOVES INTO THE AREA LATER IN THE DAY. LATE IN THE DAY ON
SUN AND SUN EVENING AN EASTERLY WAVE WILL APPROACH THE BAHAMAS FROM
THE EAST.

WITH DEEP SOUTHERLY FLOW CONTINUING ON SAT WILL GO WITH 60 POPS OVER
MOST OF THE AREA...INCREASING TO 70 PERCENT ALONG THE CENTRAL SPACE
COAST THROUGH THE TREASURE COAST. QUICKER INLAND PROGRESSION OF THE
EAST COAST SEA BREEZE BOUNDARY SHOULD OCCUR ON SUN WITH THE
INCREASING DEEP LAYER EASTERLY FLOW. WILL KEEP INHERITED 50 POPS
AREAWIDE FOR NOW BUT CAN SEE A FUTURE HIGHER DISTRIBUTION FOR
INTERIOR COUNTIES AND WEST CENTRAL FLORIDA LATER IN THE DAY. LOCALLY
HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL OCCUR WITH STORMS
WITH SOME AREAS PERHAPS SEEING UP TO 3-4 INCHES ACROSS LOCALES WHERE
STORMS AFFECT THE SAME AREAS OVER THE WEEKEND.

MON-THU (MODIFIED PREV)...HIGH PRESSURE WILL GRADUALLY WEAKEN OVER
THE EASTERN CONUS THROUGH THIS PERIOD. THE LATEST EASTERLY WAVE WILL
TRAVERSE THE FLORIDA PENINSULA ON MON. THE DEEP EASTERLY FLOW
CONTINUES INTO EARLY WED BEFORE TRANSITIONING TO A LIGHTER SOUTHERLY
FLOW ON WED AND THEN A SOUTH-SOUTHWESTERLY FLOW ON THU. NUDGED MON
POP UP TO 50 PERCENT...OTHERWISE CONTINUED RAIN CHANCES NEAR 40 PCT
...CLOSE TO MOS THROUGH THE EXTENDED PERIOD. HIGHS IN THE UPPER 80S
NEAR THE COAST TO THE LOWER 90S ACROSS THE INTERIOR. LOWS CONTINUING
IN THE 70S.

&&

.AVIATION...INDEED...TS ACTIVITY INITIATED AT MOST SITES A GOOD
2-3HRS EARLIER THAN INITIALLY FORECAST DUE TO AN ACTIVE AND RAPIDLY
EWD MOVING WCSB. LOOKING AT TIX-MLB-SUA CORRIDOR FOR BEST CHANCE OF
IFR VSBYS IN TS WITH G30-40KT PSBL THROUGH ABOUT 22-23Z.

&&

.MARINE...MADE ADDITIONAL DOWNWARD ADJUSTMENT IN SEAS FOR TONIGHT
AND SAT...AS BUOY 41009 CONTINUES TO RUN ABOUT 2 TO 2.5FT...A GOOD
FOOT AND CHANGE BELOW BOTH THE WNAWAVE AND LOCAL SWAN GUIDANCE.
WINDS DO NOT SUPPORT MUCH MORE THAN ABOUT 3FT THROUGH THE DAY SAT
BEFORE PGRAD STARTS TO TIGHTEN A LITTLE AS FLOW BACKS TO SE FROM
SUNDAY ONWARD. WILL BE INTERESTING TO SEE EVOLUTION OF INVERTED
TROUGH/WEAK SFC LOW PRES CURRENTLY SE OF BERMUDA. FEATURE IS FCST
TO ACCELERATE TO THE WSW AND MOVE INTO THE LOCAL ATLC WATER EARLY
ON MONDAY AND ONTO THE PENINSULA LATE IN THE DAY/OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  88  74  90 /  40  60  30  50
MCO  73  90  73  91 /  30  60  30  60
MLB  74  87  74  88 /  40  70  30  50
VRB  73  88  73  89 /  40  70  30  50
LEE  74  90  74  91 /  30  60  30  60
SFB  75  90  74  92 /  30  60  30  60
ORL  75  90  74  91 /  30  60  30  60
FPR  72  87  72  89 /  40  70  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
IMPACT WX/RADAR....ULRICH/WEITLICH
Hazardous weather outlook, Jul 12, 3:02 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
402 AM EDT FRI JUL 12 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
402 AM EDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP MOISTURE...SOUTHWEST FLOW AND DAYTIME HEATING WILL ALLOW
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AND
MOVE NORTHEAST ACROSS EAST CENTRAL FLORIDA. STORMS WILL INITIALLY
DEVELOP ALONG THE WEST COAST SEA BREEZE WHICH WILL MOVE TOWARD
LAKE COUNTY...METRO ORLANDO AND VOLUSIA AND NORTHERN BREVARD
COUNTIES INTO THE AFTERNOON HOURS. ADDITIONAL STORMS WILL DEVELOP
ALONG THE EAST COAST SEA BREEZE FROM SOUTHERN BREVARD COUNTY AND
THE TREASURE COAST THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE
OF LOCALLY HEAVY RAIN AMOUNTS TO AROUND TWO INCHES...GUSTY WINDS
TO 45 MPH AND FREQUENT LIGHTNING. STORM MOTION WILL BE TOWARD THE
NORTHEAST AROUND 15 MPH. MOVE INDOORS WHEN THUNDER IS HEARD.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE NORTHEAST AND AFFECT THE LARGER INLAND LAKES
MAINLY NORTH OF A LAKE KISSIMMEE TO LAKE WASHINGTON LINE THIS
AFTERNOON. THESE STORMS WILL THEN APPROACH THE INTRACOASTAL AND
NEAR SHORE WATERS FROM FLAGLER BEACH TO SEBASTIAN INLET LATER THIS
AFTERNOON. SOME STORMS MAY PRODUCE LOCALLY GUSTY WINDS ABOVE 35
KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STORM CHANCES WILL REMAIN ABOVE NORMAL THROUGH THIS WEEKEND. A
DEEP ONSHORE FLOW WILL CONTINUE EARLY NEXT WEEK WITH NEAR NORMAL
COVERAGE OF SHOWERS AND STORMS EACH AFTERNOON AND AN INCREASING
THREAT FOR RIP CURRENTS AND ROUGH SURF.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER THIS AFTERNOON AND
EVENING AND SELF ACTIVATE IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Jul 12, 1:05 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT FRI JUL 12 2013

FLZ041-141-121900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
205 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHERN VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER SOUTHERN VOLUSIA COUNTY CAPABLE OF PRODUCING
STRONG WIND GUSTS...MOVING TO THE SOUTH AND EAST AT 10 MPH.
ADDITIONAL STRONG THUNDERSTORMS ARE LIKELY TO FORM AS BOUNDARIES
COLLIDE WITH THE EAST COAST SEA BREEZE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2881 8074 2880 8078 2885 8078 2885 8081
      2881 8079 2880 8079 2879 8085 2879 8095
      2878 8097 2877 8106 2881 8107 2883 8111
      2882 8113 2880 8113 2904 8127 2921 8100
TIME...MOT...LOC 1802Z 298DEG 8KT 2895 8099

ULRICH
Local storm report, Jul 12, 1:23 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     5 SSE DAYTONA BEACH     29.14N 80.99W
07/12/2013  M52 MPH          VOLUSIA            FL   TRAINED SPOTTER

            SPOTTER MEASURED 45 KT/52 MPH WIND GUST WITH HANDHELD
            KESTREL ON HWY A1A IN DAYTONA BEACH SHORES.

&&

ARB
Special weather statement, Jul 12, 2:42 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
342 PM EDT FRI JUL 12 2013

FLZ053-058-122030-
OKEECHOBEE-OSCEOLA-
342 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER NORTHERN OKEECHOBEE COUNTY AND SOUTHERN
OSCEOLA COUNTY...

* UNTIL 430 PM EDT.

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL ABOUT 10
MILES SOUTHWEST OF KISSIMMEE PRAIRIE PRESERVE...MOVING NORTHEAST AT
10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2741 8114 2745 8115 2749 8121 2754 8121
      2760 8114 2764 8115 2765 8114 2770 8116
      2771 8115 2775 8118 2777 8106 2776 8088
      2764 8087 2764 8078 2750 8078 2738 8111
TIME...MOT...LOC 1930Z 238DEG 8KT 2746 8118

ULRICH
Special weather statement, Jul 12, 2:53 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT FRI JUL 12 2013

FLZ147-122030-
NORTHERN BREVARD COUNTY-
353 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...

* UNTIL 430 PM EDT.

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL NEAR KENNEDY
SPACE CENTER...MOVING NORTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2840 8060 2849 8061 2850 8060 2850 8063
      2844 8065 2840 8064 2839 8072 2852 8074
      2852 8078 2857 8081 2858 8080 2854 8077
      2854 8074 2859 8073 2861 8076 2869 8064
      2859 8057 2847 8052
TIME...MOT...LOC 1952Z 240DEG 8KT 2853 8068

ULRICH
Special weather statement, Jul 12, 3:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT FRI JUL 12 2013

FLZ064-122100-
MARTIN-
422 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER EASTERN MARTIN COUNTY...

* UNTIL 500 PM EDT.

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
SOUTHWEST OF PALM CITY...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE NORTH RIVER SHORES...SEWALLS POINT AND WITHAM
FIELD.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2698 8008 2697 8042 2718 8038 2721 8033
      2721 8029 2724 8028 2727 8025 2726 8022
      2727 8020 2724 8017 2724 8018 2720 8016
TIME...MOT...LOC 2022Z 221DEG 10KT 2710 8030

WEITLICH
Local storm report, Jul 12, 3:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       5 SW JENSEN BEACH       27.19N 80.29W
07/12/2013  M3.00 INCH       MARTIN             FL   TRAINED SPOTTER

            SPOTTER REPORTED 3 INCHES OF RAIN IN 40 MINUTES. ALSO 2-3
            INCHES OF RUNNING WATER ON ROAD IN PALM CITY.

&&

ARB

The radar

The Melbourne radar (KMLB), 68 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
July 12, 4:10 PM EST
Where
St. Lucie County, 5.73 mi NNW of Ft Pierce Nelson Arp
Reported by
Law Enforcement
Coordinates
27.520, -80.470

Law enforcement received multiple reports of a funnel cloud to the northwest of Lakewood Park, to the southwest of a line of convection.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453182.